Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 25, 2020, 1:47 AM CDT for 6 counties in Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 1:47 AM CDT (06:47 UTC)
- Expired
- May 25, 2020, 5:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:52 AM CDT | HEAVY RAIN 3.48 | 2 Ne Ogden, KS | ASOS STATION KMHK MANHATTAN. |
| May 25, 2:56 AM CDT | HEAVY RAIN 2.45 | 1 Ene Grandview Plaza, KS | AWOS STATION KFRI FT RILEY MARSHAL. |
| May 25, 3:18 AM CDT | HEAVY RAIN 2.12 | 4 S Grandview Plaza, KS | MESONET STATION FW1204 JUNCTION CITY. |
| May 25, 3:35 AM CDT | HEAVY RAIN 2.26 | 3 W Junction City, KS | MESONET STATION KJCMS 2 W JUNCTION CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
922
WGUS53 KTOP 250647
FFWTOP
KSC027-041-061-127-149-161-251045-
/O.NEW.KTOP.FF.W.0012.200525T0647Z-200525T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
147 AM CDT Mon May 25 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Eastern Dickinson County in central Kansas...
Geary County in east central Kansas...
Southwestern Riley County in northeastern Kansas...
Northwestern Morris County in east central Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
Southeastern Clay County in north central Kansas...
* Until 545 AM CDT.
* At 143 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area.
Many areas have already seen 3 to 6 inches of rain tonight.
Another 1 to 2 inches will be possible. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza,
Chapman, Wakefield, Riley, Enterprise, White City, Milford, Hope,
Woodbine, Latimer, Milford Lake, Moonlight, Keats and Tuttle Creek
Lake.
This includes Interstate 70 between mile markers 279 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3936 9692 3936 9648 3906 9656 3890 9663
3878 9674 3869 9683 3867 9713 3898 9716
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:32 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 24, 11:32 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 1132 PM CDT Sun May 24 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 24 2020 20Z water vapor and profiler data shows an MCV lifting north across northeast KS. This has sparked a line of convection along an old outflow boundary. As the MCV continues to move north, the storms will also move north into NEB. Meanwhile an upper low was noted over northern WY with a trough axis extending south to NM. The expectation for tonight is there to be a pause in storms once the line moves north of the area. Redevelopment should take place along a cold front that was located from south central NEB to southwest KS as the low level jet increases overnight. Overall deep layer shear is somewhat modest so storm mode if expected to be multi cellular with a hail and winds risk. The very moist airmass with precipital water values around 1.5 inches will continue to support very heavy rainfall as well. So will keep the flash flood watch as is. The main question tonight is how far east storms will progress overnight. CAMs are showing storms remaining mainly across north central KS with little forcing to push storms east as the pattern becomes more meridional. So have backed off on POPs overnight across eastern KS. Lows tonight will remain a challenge based on where convection develops. Have stayed close to the consensus with lower 60s west to the mid 60s east. For Monday and Monday night, the consensus is for the frontal boundary to set up across the forecast area with a meridional pattern persisting, Scattered to numerous showers and storms should develop along this boundary in the afternoon and evening as weak perturbations lift north. Models show quite a bit less instability developing for Monday with lapse rates around 6 C/km and clouds limiting insolation. So it is uncertain whether severe weather could develop. Areas in far east central KS (Anderson CO) will be the area most at risk since clouds may be slow to move that far east and there could be better destabilization. Highs should be cooler with clouds and precip keeping readings in the 70s for the most part. Precip should wane overnight as instability becomes less prominent. A northwest wind bringing in some cooler air should lower temps into the mid 50s and lower 60s by Tuesday morning. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 24 2020 For Tuesday through Friday, a closed low is still forecast to remain over the southern plains, or just south of the forecast area. As long as this feature persists, there will be some chance for showers and storms. Although risk for severe weather looks limited since we should remain on the cooler side with little chance for deep moisture return this far north. Highs should continue to be in the 70s with lows around 60. By the weekend, models show heights rising with the closed low either being reabsorbed into the westerlies of drifting further south over the Rio Grand valley. With differences in the synoptic patterns between the GFS and ECMWF, confidence is blow average. But it looks like we should be drying out towards the end of the week or by the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1129 PM CDT Sun May 24 2020 Complex of t-storms will gradually shift east with time overnight so will reduce VIS conds with the t-storms but confidence is low in how far east the main area of t-storms will get/worst VIS conds. Problem for tomorrow is trying to time additional showers and t-storms which is too difficult to do at this time so will leave VCTS as is. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ008>012-020>024- 026-034>039-054. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Omitt
Hazardous weather outlook, May 24, 4:43 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 443 PM CDT Sun May 24 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-252145- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 443 PM CDT Sun May 24 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are expected to redevelop generally after 9 pm across north central Kansas. There remains a chance for severe weather with large hail and damaging winds the main concern for areas generally west of a Council Grove to Marysville line. Locally heavy rainfall also remains possible and a flash flood watch is posted until Monday evening for areas along and west of a line from Emporia to Topeka. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are expected Monday afternoon and Monday evening. There is a small potential for some hail or damaging winds across far east central Kansas in the afternoon. Rain chances may continue well into the week. The multiple rounds of rain will increase the risk for flooding. Those with interests near rivers or flood prone areas should pay attention to the forecast and be ready to act if the water starts to rise. .SPOTTER INFORMATION STATEMENT... Spotters probably will not be needed through tonight since storms are expected after dark. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 24, 10:35 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLASH FLOOD 8 ESE GRANDVIEW PLAZA 38.98N 96.66W
05/24/2020 GEARY KS EMERGENCY MNGR
EM REPORTED A WATER RESCUE AT HUMBOLDT CREEK
ON ZUMBRUNN ROAD.
&&Special weather statement, May 24, 10:49 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
1049 PM CDT Sun May 24 2020
KSZ022-034>038-250445-
Wabaunsee-Geary-Dickinson-Riley-Ottawa-Morris-
1049 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS...WABAUNSEE AND SOUTHERN OTTAWA COUNTIES
UNTIL 1145 PM CDT...
At 1048 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brookville to 4 miles northeast of Admire.
Movement was northwest at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Junction City, Abilene, Minneapolis, Alma, Eskridge, Grandview Plaza,
Chapman, Solomon, Enterprise, Bennington, White City, Alta Vista,
Tescott, Dwight, McFarland, Harveyville, Paxico, Woodbine, Culver and
Wells.
This includes Interstate 70 between mile markers 267 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and flash
flood warnings have already been issued. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3916 9793 3906 9595 3874 9595 3872 9737
3896 9737 3896 9793
TIME...MOT...LOC 0348Z 134DEG 19KT 3878 9785 3869 9605Special weather statement, May 24, 11:47 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
1147 PM CDT Sun May 24 2020
KSZ021>023-035>038-250530-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
1147 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON...GEARY...SOUTHERN
RILEY...NORTHERN MORRIS...WESTERN WABAUNSEE...SOUTHWESTERN
POTTAWATOMIE AND SOUTHEASTERN CLAY COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm
near Abilene, moving east at 20 mph. A line of strong thunderstorms
extends eastward into Wabaunsee county, and is moving slowly
northward near 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Manhattan, Junction City, Abilene, Wamego, Herington, Alma, Ogden,
Grandview Plaza, Chapman, Solomon, Enterprise, St. George, White
City, Milford, Alta Vista, Hope, Dwight, McFarland, Woodbine and
Manchester.
This includes Interstate 70 between mile markers 267 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to flash flooding. Do not drive your vehicle through flooded
roadways. Flash flood warnings are in effect for portions of the
area.
&&
LAT...LON 3911 9737 3932 9638 3885 9611 3861 9694
3861 9737 3893 9738
TIME...MOT...LOC 0444Z 248DEG 26KT 3892 9718Local storm report, May 24, 11:51 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1151 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM FLASH FLOOD 2 WSW CHAPMAN 38.96N 97.06W
05/24/2020 DICKINSON KS LAW ENFORCEMENT
WATER OVER PORTIONS OF THE ROADWAY ALONG OLD
HIGHWAY 40 BETWEEN OAT AND QUAIL ROADS.
&&Special weather statement, May 25, 12:28 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Topeka KS 1228 AM CDT Mon May 25 2020 KSZ022-023-038-250600- Wabaunsee-Pottawatomie-Riley- 1228 AM CDT Mon May 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND CENTRAL POTTAWATOMIE COUNTIES UNTIL 100 AM CDT... At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm near St. George, moving north at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wamego, Westmoreland, St. George and Louisville. This includes Interstate 70 between mile markers 319 and 320. LAT...LON 3909 9623 3906 9646 3943 9659 3947 9624 TIME...MOT...LOC 0528Z 171DEG 25KT 3916 9636
Local storm report, May 25, 12:46 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1246 AM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 4 ENE MOONLIGHT 39.03N 97.03W
05/24/2020 M6.19 INCH DICKINSON KS CO-OP OBSERVER
CO-OP OBSERVER STATION CHPK1 4.3 N CHAPMAN.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:37 PM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| May 24, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 24, 8:07 PM CDT | Special Weather Statement | TOP | Geary | 23 min |
| May 24, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 52 min |
| May 24, 8:48 PM CDT | River Flood Warning | TOP | Marshall | 3 days |
| May 24, 9:03 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 42 min |
| May 24, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 39 min |
| May 24, 9:10 PM CDT | Flash Flood Warning | TOP | Geary | 4 hr |
| May 24, 9:23 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 52 min |
| May 24, 9:24 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 9:48 PM CDT | Special Weather Statement | TOP | Dickinson, Ottawa | 57 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 27 min |
| May 24, 10:32 PM CDT | Flash Flood Warning | TOP | Geary | 4 hr |
| May 24, 10:41 PM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| May 24, 10:49 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Ottawa, Wabaunsee | 56 min |
| May 24, 11:47 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Wabaunsee | 43 min |
| May 25, 12:03 AM CDT | River Flood Warning | TOP | Dickinson | 21 hr |
| May 25, 12:28 AM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| May 25, 1:31 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 9 hr |
| May 25, 1:33 AM CDT | Areal Flood Warning | TOP | Ottawa | 5 hr |
| May 25, 2:49 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 3 hr |
| May 25, 5:38 AM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Riley | 3 hr |
| May 25, 7:54 AM CDT | River Flood Warning | TOP | Pottawatomie | 4 hr |
| May 25, 8:48 AM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Morris, Ottawa, Riley | 8 hr |
| May 25, 11:39 AM CDT | River Flood Warning | TOP | Marshall | 9 hr |
| May 25, 1:11 PM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 25, 1:24 PM CDT | Special Weather Statement | TOP | Jefferson | 36 min |
| May 25, 1:50 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| May 25, 1:54 PM CDT | Special Weather Statement | TOP | Jefferson | 36 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.